Ohio, 2003

Flash Flooding and Flooding in Ohio, June 13, 2003

June 13, 2003 · NWS ILN · 8 events in 4 counties and zones

Scattered thunderstorms with torrential rain caused localized flooding across west central and central Ohio during the late afternoon and evening, causing several roads to flood and small creeks and streams to briefly rise out of their banks.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$3,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms with torrential rain caused localized flooding across west central and central Ohio during the late afternoon and evening, causing several roads to flood and small creeks and streams to briefly rise out of their banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 13, 2:39 PM EST, 36 minutes earlier.

Area forecast discussion, Jun 13, 2:39 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
3380 PM EDT FRI JUN 13 2003

SHORTWAVE OVER LOWER OHIO VALLEY EJECTS OUT TONIGHT INTO SATURDAY.
MODELS HAVE BEEN OVER DOING THE POPS THE LAST SEVERAL DAYS...SO WILL
KEEP EVERYTHING IN THE CHANCE CATEGORY TONIGHT AND SATURDAY.  THE
GFS CONTINUES TO HAVE CONVECTIVE PROBLEMS AS IT SPINS UP VORT OUT OF
NOW WERE...PRODUCING BULLSEYS OF QPF.  PREFER THE SMOOTHER ETA FOR
THIS RUN.

SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AND SATURDAY AS THE
SHORTWAVE/WEAK SURFACE LOW MOVES THROUGH.  DRIER MORE STABLE AIR
WORKS IN BEHIND FRONT FOR SATURDAY AND SUNDAY.

DEWPOINTS ARE AROUND 70 RIGHT NOW.  SURFACE LOW REMAINS TO THE
WEST...SO WILL GO A LITTLE ABOVE GUIDANCE LOWS TONIGHT.  MAV HIGHS
LOOK TOO COOLER SAT AND SUN BASED ON 850 TEMPS AND EXPECTED CLOUD
COVER.  WILL GO UPPER 70S TO AROUND 80 SAT AND LOWER 80S WITH FULL
SUN ON SUNDAY.

CLEMISILN OUT SHORTLY.

.ILN...NONE.

SITES
Hazardous weather outlook, Jun 13, 4:45 AM EST, 10 hours 30 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-131145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
545 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Cincinnati radar (KILN), 93 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 flash flood, 1 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Franklin

When
June 13, 3:15 PM EST
Where
Franklin County, Groveport
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Two men were injured when lightning struck a tree that they were standing under. The men, aged 22 and 24, had been fishing at a nearby pond and were waiting out the storm underneath the tree.

Hail, Union

When
June 13, 3:38 PM EST to 3:39 PM EST
Where
Union County, 1 mi E of Broadway
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -83.400

Thunderstorm Wind, Union

When
June 13, 3:40 PM EST to 3:44 PM EST
Where
Union County, 8 mi N of Marysville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.350, -83.367

Several trees were downed along State Route 31.

Flood, Auglaize

When
June 13, 4:05 PM EST to 5:00 PM EST
Where
Auglaize forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Flood, Union

When
June 13, 4:45 PM EST to 5:30 PM EST
Where
Union forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

Flood, Franklin

When
June 13, 9:00 PM EST to 9:25 PM EST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Flash Flood, Franklin

When
June 13, 9:45 PM EST to 11:15 PM EST
Where
Franklin County, Whitehall
Reported by
BROADCAST MEDIA
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

A trailer park was evacuated as water rose to two to three feet deep. Several motorists were stranded in their cars by high water on Yearling Road.

Flash Flood, Licking

When
June 13, 10:30 PM EST to 11:30 PM EST
Where
Licking County, Pataskala
Reported by
NEWSPAPER
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

A trailer park was flooded forcing several evacuations. A gravel parking lot flooded at National Trail Raceway near Kirkersville, trapping several automobiles.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362521, 5362515, 5362514, 5362520, 5362516, 5362517, 5362518, 5362519.